Texas, 2013

Tornadoes and Hail in Texas, February 18, 2013

February 18, 2013 · NWS SHV · 18 events in 5 counties and zones

A warm and unstable airmass developed across the Southern Plains and Lower Mississippi Valley during the day as an ejecting upper trough moved into the Plains. A strong cold front moved out of Southern Oklahoma and North Texas during the day with a very strong pressure gradient ahead of the cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm and unstable airmass developed across the Southern Plains and Lower Mississippi Valley during the day as an ejecting upper trough moved into the Plains. A strong cold front moved out of Southern Oklahoma and North Texas during the day with a very strong pressure gradient ahead of the cold front. Strong gradient winds from the south approached 40 mph across many locations with the ambient temperature reaching 70 degrees. Deep layer shear in the lowest 6 kilometers were in excess of 50kts with strong low level shear noted as well. Combine that with excessive atmospheric lapse rates and all the ingredients were present for strong to severe thunderstorms that produced large hail, damaging wind gusts and isolated tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 18, 11:10 AM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Feb 18, 11:10 AM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1110 AM CST MON FEB 18 2013

.DISCUSSION...
GUSTY SOUTHERLY WINDS OF 15 TO 25 MPH...WITH GUSTS OVER 30
MPH...CAN BE EXPECTED TO CONTINUE AREAWIDE THIS AFTN. A COLD FRONT...STILL
EAST OF I-35...WILL MOVE INTO NE TX BY AROUND MID AFTN...WITH
TSTMS BEGINNING TO DEVELOP JUST AHEAD OF FRONT. STG LOW LVL JET
CONTRIBUTE TO LOW LVL SHEAR...WITH BREAKS IN OVERCAST ALREADY
DEVELOPING...AND LOW LVL SATURATION AND DRY AIR ALOFT. SEVERE
WEATHER IS A DEFINITE THREAT...WITH MAIN THREAT BEING STRAIGHT
LINE WINDS...AS HIGHEST LOW LVL SHEAR ONGOING RIGHT NOW. HAVE
BACKED OFF ON HIGHER POPS FOR EASTERN PORTIONS OF AREA UNTIL
EVENING PER TIMING ISSUES. INCLUDING STG GUSTY WINDS IN STORMS FOR
NOW. NO OTHER CHANGES TO FCST NEEDED./VII/.

&&

AVIATION...
MOSTLY VFR MVFR FLIGHT WEATHER ACROSS THE AREA AS OF MID MORNING.
THESE CONDITIONS WILL CONTINUE INTO THE AFTERNOON WITH CIGS BETWEEN
3 AND 5 KFT AND SOME MVFR CIGS AND VSBYS VICINITY SCATTERED SHOWERS
AND ISOLATED TSTMS. HOWEVER...LOOK FOR DETERIORATING FLIGHT
CONDITIONS FROM WEST TO EAST AFTER 20Z...AS A COLD FRONT MOVES INTO
SOUTHEAST OK AND NORTHEAST TX. SCATTERED TO NUMEROUS TSTMS WILL
CREATE FLIGHT  HAZARDS...INCLUDING IFR CIGS AND VSBYS...MODERATE TO
SEVERE TURBULENCE AND ICING ABOVE 9 KFT. THE FRONT WILL CROSS THE
FOUR STATE REGION RAPIDLY...AND SHOULD BE NEAR A KMLU TO KJAS LINE
BY 19/06Z. FLIGHT WEATHER SHOULD IMPROVE TO VFR WITHIN A COUPLE
HOURS AFTER FROPA. SURFACE WIND SOUTHWEST 15 TO 20 KTS WITH GUSTS TO
30 KTS THIS AFTERNOON BECOMING NORTHWEST 10 TO 15 KTS AFTER FROPA.
/14/

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  39  61  41  53 /  80  70  10  20  50
MLU  70  40  60  37  52 /  80  80  10  10  50
DEQ  68  33  59  34  48 /  80  20  10  20  50
TXK  69  35  59  37  50 /  80  50  10  20  60
ELD  68  35  59  35  49 /  80  80  10  10  50
TYR  70  39  62  41  53 /  80  50  10  30  60
GGG  70  38  62  40  53 /  80  50  10  30  60
LFK  71  38  65  42  55 /  80  70  10  30  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&
Hazardous weather outlook, Feb 18, 12:04 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1204 PM CST MON FEB 18 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-191815-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1204 PM CST MON FEB 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STRONG PRESSURE GRADIENT BETWEEN HIGH PRESSURE TO THE EAST AND
SURFACE LOW PRESSURE TO THE WEST AND NORTHWEST WILL PRODUCE
STRONG AND GUSTY SOUTHERLY WINDS OF 15 TO 25 MPH WITH HIGHER
GUSTS TO 30 TO 35 MPH. THE STRONG WINDS AND RESULTING HIGHER
WAVES ON AREA LAKES WILL MAKE SAFE NAVIGATION DIFFICULT...ESPECIALLY
FOR SMALLER BOATS. THE STRONG WINDS WILL ALSO AFFECT HIGH PROFILE
VEHICLES ON WEST TO EAST ORIENTED ROADWAYS.

SHOWERS AND THUNDERSTORMS WILL BEGIN TO DEVELOP OVER THE EAST
TEXAS LAKES DURING THE EARLY AFTERNOON. THIS ACTIVITY WILL
INCREASE IN COVERAGE AND INTENSITY AS IT SPREAD TO THE NORTH AND
EAST ACROSS REMAINING PORTIONS OF THE AREA LATER THIS AFTERNOON
AND EVENING. STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS...
AND POSSIBLY EVEN HAIL OR ISOLATED TORNADOES...WILL BE MOST LIKELY
ACROSS EXTREME EAST TEXAS...NORTHERN LOUISIANA...AND SOUTHERN
ARKANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AN EVEN MORE POTENT UPPER LEVEL STORM SYSTEM IS EXPECTED TO BRING
ANOTHER ROUND OF THUNDERSTORMS...SOME POSSIBLY SEVERE...TO THE
FOUR STATE REGION BY LATER IN THE WEEK. THE PERIOD OF GREATEST
POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS APPEARS TO
BE FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY EVENING AS A MAJOR
SHORTWAVE TROUGH WILL HELP DRIVE A COLD FRONT INTO THE FOUR STATE
REGION. INSTABILITY AND LOW LEVEL SHEAR APPEAR TO BE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS
AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON ODAY
AND TONIGHT.

VII

In the hours before

Special weather statement, Feb 18, 2:28 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
228 PM CST MON FEB 18 2013

TXZ097-112-182130-
BOWIE-CASS-
228 PM CST MON FEB 18 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 330 PM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     CASS AND BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     MAUD...NASH...REDWATER...TEXARKANA AND WAKE VILLAGE...

AT 226 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES EAST OF NAPLES...OR 13 MILES
SOUTH OF SIMMS...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

14

The radar

The Shreveport radar (KSHV), 95 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

13 tornado, 5 hail. Local standard time, as filed.

Hail, Cass

When
February 18, 2:39 PM CST
Where
Cass County, 1.87 mi WSW of Douglassville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.190, -94.350

Hail, Cass

When
February 18, 3:10 PM CST
Where
Cass County, 1.5 mi NNW of Springdale
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
33.250, -94.110

Half dollar sized hail fell near Domino, Texas.

Tornado, Rusk

When
February 18, 5:13 PM CST to 5:14 PM CST
Where
Rusk County, 1.73 mi SW of Cross Rds to 1.1 mi SSW of Cross Rds
Rating
EF0
Path length
0.73 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
32.310, -94.798

The National Weather Service conducted a storm survey and determined that a weak EF0 tornado touched down 7 miles southeast of Kilgore, Texas. Damage consisted of |several large branches and a hardwood tree snapped along County Roads 281 and 283.

Tornado, Rusk

When
February 18, 5:18 PM CST
Where
Rusk County, 0.79 mi SSW of Monroe
Rating
EF0
Path length
0.01 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
32.319, -94.734

The National Weather Service conducted a storm survey and concluded that a brief tornado touched down and snapped the tops out of several pine trees along Hwy. 322 near Barnes Creek.

Tornado, Rusk

When
February 18, 5:27 PM CST to 5:29 PM CST
Where
Rusk County, 1.7 mi E of Pleasant Grove to 2.8 mi SSE of Good Spgs
Rating
EF0
Path length
1.23 mi
Path width
15 yd
Reported by
NWS Storm Survey
Coordinates
32.018, -94.921

The National Weather Service conducted a storm survey in Rusk County, Texas and determined that a weak EF0 tornado touched down east of New Summerfield, Texas. Damage consisted of several trees uprooted and large branches snapped along FM 1798 and FM 839 near Cat Creek.

Tornado, Rusk

When
February 18, 5:27 PM CST to 5:31 PM CST
Where
Rusk County, 0.87 mi WNW of Stewart to 0.84 mi ENE of Stewart
Rating
EF0
Path length
1.55 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
32.305, -94.664

The National Weather Service conducted a storm survey and determined that a weak EF0 tornado touched down west of Tatum, Texas. Damage consisted of a pine tree |uprooted along with several tops of pine trees snapped along County Road 2126 and FM 782.

Hail, Rusk

When
February 18, 5:28 PM CST
Where
Rusk County, 1.5 mi SSW of Henderson Rusk Co Ar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.110, -94.860

Hail fell at the intersection of FM 839 and Hwy. 79.

Hail, Gregg

When
February 18, 5:33 PM CST
Where
Gregg County, 1.17 mi W of Easton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.380, -94.600

Hail fell southeast of Longview, Texas.

Tornado, Rusk

When
February 18, 5:48 PM CST to 5:51 PM CST
Where
Rusk County, 2.38 mi E of Laneville to 3.68 mi NNE of Sulphur Spgs
Rating
EF1
Path length
1.97 mi
Path width
60 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
31.966, -94.760

The National Weather Service conducted a storm survey and determined that an EF1 tornado first touched down 6 miles northwest of Mount Enterprise, Texas. Damage consisted of a travel trailer which was overturned and a roof torn off of a metal barn along County Road 3168. In addition, trees were snapped along with large branches downed along County Road 3156.

Tornado, Panola

When
February 18, 5:57 PM CST to 5:59 PM CST
Where
Panola County, 3.84 mi NNE of Beckville to 4.69 mi NE of Beckville
Rating
EF0
Path length
1.2 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
32.299, -94.419

The National Weather Service conducted a storm survey and concluded that a tornado touched down north northeast of Beckville, Texas. Damage consisted of numerous large limbs and a few trees snapped along FM 1794. Several pictures of the funnel were captured.

Tornado, Rusk

When
February 18, 6:01 PM CST
Where
Rusk County, 2.3 mi WSW of Shiloh
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
31.962, -94.663

The National Weather Service conducted a storm survey and determined that a weak EF0 tornado touched down 4 miles northeast of Mount Enterprise, Texas. Damage consisted of large hardwood branches that were downed along HWY 315.

Tornado, Panola

When
February 18, 6:05 PM CST to 6:07 PM CST
Where
Panola County, 6.06 mi NNE of Riderville to 6.47 mi NNE of Riderville
Rating
EF0
Path length
0.81 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
32.283, -94.347

The National Weather Service conducted a storm survey and determined that a weak EF0 tornado touched down north of Carthage, Texas. Damage consisted of numerous large limbs and a few pine trees snapped along FM 1794 just south of the Sabine River.

Tornado, Rusk

When
February 18, 6:12 PM CST
Where
Rusk County, 0.96 mi NW of Concord
Rating
EF0
Path length
0.01 mi
Path width
20 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
31.928, -94.594

The National Weather Service conducted a storm survey and determined that a weak EF0 tornado touched down 5 miles east northeast of Mount Enterprise, Texas. Damage consisted of several trees snapped and an above-ground swimming pool was wrapped around a tree along FM 95.

Tornado, Panola

When
February 18, 6:13 PM CST
Where
Panola County, 6.62 mi W of De Berry
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
32.289, -94.283

The National Weather Service conducted a storm survey and determined that a weak EF0 tornado touched down briefly northeast of Carthage, Texas. Damage consisted of |a small, snapped hardwood tree along County Road 307.

Tornado, Rusk

When
February 18, 6:19 PM CST
Where
Rusk County, 0.48 mi NW of Caledonia
Rating
EF1
Path length
0.01 mi
Path width
20 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
31.924, -94.526

The National Weather Service conducted a storm survey in Rusk County and determined than an EF1 tornado touched down 7 miles north northwest of Garrison, Texas. Storm damage consisted of the roof of a metal building having been partially peeled back. The roof on a mobile home was damaged, and a few trees were snapped along US Hwy. 84 in the community of Caledonia.

Tornado, Panola

When
February 18, 6:19 PM CST
Where
Panola County, 4.75 mi SW of De Berry
Rating
EF0
Path length
0.01 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
32.258, -94.234

The National Weather Service conducted a storm survey and determined that a brief tornado touched down northeast of Carthage, Texas. Damage consisted of two pine trees snapped along FM 31 near the County Road 316 intersection.

Hail, Panola

When
February 18, 6:25 PM CST
Where
Panola County, 0.9 mi NE of De Berry
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.310, -94.160

Hail was reported in the Deberry community.

Tornado, Shelby

When
February 18, 6:37 PM CST
Where
Shelby County, 0.69 mi NNE of Timpson
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
31.910, -94.397

The National Weather Service conducted a storm survey and determined that a weak EF0 tornado touched down near Timpson, Texas. Storm damage consisted of several large snapped hardwood branches along County Road 4916 and also along US Hwy. 59.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyThe tornado archive for Texas, 2013Warnings in Texas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427845, 427846, 427997, 427998, 427858, 428000, 427852, 427853, 427859, 428003, 427861, 428004, 427862, 428005, 427863, 428006, 427856, 428119.